Unbound MEDLINE

Olanzapine-induced diabetic ketoacidosis.

Abstract

OBJECTIVE
To report the case of a patient taking olanzapine who developed diabetic ketoacidosis (DKA).
CASE SUMMARY
A 46-year-old African American woman with no previous history of diabetes mellitus was admitted to the hospital and subsequently diagnosed with DKA and acute pancreatitis. The patient had been taking olanzapine, valproic acid, carbamazepine, hydrochlorothiazide/triamterene, and conjugated estrogens prior to admission. Olanzapine was the last medication added to the regimen. In addition to clinicians treating the DKA with appropriate interventions, olanzapine (due to possible association with hyperglycemia and DKA) as well as valproic acid (due to possible association with pancreatitis) were discontinued from the medication regimen. The patient was discharged home and her most recent glycosylated hemoglobin and fasting glucose concentrations have been within the normal range.
DISCUSSION
Atypical antipsychotics, such as olanzapine, have been associated with hyperglycemia and possibly DKA. We believe that this occurred in our patient who had no previous history of diabetes mellitus. Possible mechanisms of action and potential confounding variables are discussed.
CONCLUSIONS
Clinicians should monitor blood glucose concentrations periodically in patients taking olanzapine, especially in those patients with risk factors for diabetes mellitus.

Authors

Ragucci KR, Wells BJ

Source

The Annals of pharmacotherapy 35:12 2001 Dec pg 1556-8

MeSH

Antipsychotic Agents
Benzodiazepines
Diabetic Ketoacidosis
Female
Humans
Middle Aged
Pancreatitis
Pirenzepine

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

11793618